Colorado, 2022

Flash Flooding and Heavy Rain in Colorado, July 11, 2022

July 11, 2022 · NWS PUB · 4 events in 2 counties and zones

Strongest thunderstorm development with the heaviest rainfall on this day was focused over and near the higher terrain. Highest rainfall amounts approaching two inches in a short amount of time caused flash flooding and debris flows across multiple burn scars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strongest thunderstorm development with the heaviest rainfall on this day was focused over and near the higher terrain. Highest rainfall amounts approaching two inches in a short amount of time caused flash flooding and debris flows across multiple burn scars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 2:51 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 11, 2:51 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
351 PM MDT Mon Jul 11 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 351 PM MDT Mon Jul 11 2022

Key Messages:

1) Scattered showers and thunderstorms continue over and near the
higher terrain, with potential for strong to possibly severe storms
continuing. Highest risk for strong to severe development will
remain south of Highway 50.

2) Another day of scattered showers and thunderstorms expected
Tuesday, along with some potential for strong to maybe severe
development.

Development this afternoon has remained fairly confined to the
higher terrain, with some stronger development noted. At this time,
this trend continues with the strongest storms focused over and near
the Sangres. Development over the Pikes Peak region has weakened
substantially here in the near term, and think this trend will
generally continue. Some pockets of higher instability still in
place, though solid area of showers are now in place, which could
limit intensity moving forward. That being said, some focus still in
place across the Pikes Peak region with 700mb easterly flow, and
can't completely rule out an additional stronger storm or two
capable of producing small hail and gusty winds through mid evening.

For areas around the Sangres and then eventually the far southern I-
25 corridor, think development will continue as focus
persists/increases and large scale ascent also increases. This
development will have the potential to increase in intensity with
strong to maybe severe development still possible. Large hail and
damaging winds would remain the main hazards. Will be closely
monitoring the potential for burn scar flash flooding into this
evening, particularly the Spring burn scar as development looks to
slide over head and quite possibly remain in place for some time.
Development will then diminish by mid to late evening, with some
light showers persisting into a part of the overnight hours for the
far southern areas.

Another day of scattered showers and thunderstorms is expected on
Tuesday. Despite ridging aloft occurring across the region, we'll
likely remain in cyclonic flow with upstream energy shifting
overhead during the afternoon time frame. This increase in ascent
with low mid level flow turning more east, will support this
development. Highest coverage will once again be for areas over and
near the higher terrain, however, do think there is the potential
for storms to move into the I-25 corridor. With increased
instability and pockets of higher shear, will need to monitor the
potential for strong to severe storms Tuesday afternoon across the
plains.

.LONG TERM...(Tuesday night through Monday)
Issued at 351 PM MDT Mon Jul 11 2022

Key Message:

1) Monsoonal moisture will keep daily chances for afternoon showers
   and thunderstorms, mainly over the higher terrain and immediate
   adjacent plains.

Tuesday night-Friday night...The centroid of the upper level high
across the Four Corners region today, remains progged to slowly drift
north and east into south central Colorado through the end of the
work week, with flow aloft becoming weak north to northwest across
eastern Colorado, and weak south to southwest across western Colorado.
This expected flow pattern will continue to feed monsoonal moisture,
in place across the Desert Southwest and Old Mexico, up across the
Four Corners and Western Colorado through the period. The available
moisture, combined with strong summer solar heating, and any minor
embedded disturbances within the flow, will keep daily chances of
scattered to numerous afternoon showers and thunderstorms across
the higher terrain through the end of the work week. Storms will
be generally slow moving and capable of producing heavy rainfall
leading to an increased potential for flash flooding, especially
for the burn scars. Further east across the I-25 Corridor, storm
coverage will depend on how northerly, as compared to northwesterly,
steering flow is, as well how much instability can be generated
daily. As of now, models keep the potential for isolated to scattered
storms each day, while further east across the far southeast plains,
the northerly flow aloft and subsidence under the building upper
high, looks to keep the plains mainly dry through the period. With
warming aloft, temperatures look to be generally at to slightly
above normal, with highs in the 60s to 80s across the higher terrain,
and in the upper 80s to around 100 degrees across the plains.

Saturday-Monday...The upper high across the Central Rockies looks to
be pushed slowly south and west of the region through the weekend by
eastern Pacific energy translating through faster zonal flow across
the Intermountain West and Northern Tier. In general, with the
expected more north to northeast flow aloft, would expect drier air
to work into the region, however, latest models continue to suggest
enough residual moisture to support continued scattered to numerous
afternoon showers and thunderstorms for areas over and near the
higher terrain. In addition, the passing disturbance across the
Northern Rockies send a front south across the eastern plains on
Saturday, leading to slightly cooler temperatures, and a potential
boost in convective chances across the I-25 Corridor and eastern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 351 PM MDT Mon Jul 11 2022

Scattered showers and thunderstorms remain possible across the
terminals through early this evening, with ALS still having the
highest chance to observe this development. Still can't completely
rule out at least an isolated shower or two for COS and PUB though.
Dry weather then returns later this evening into much of Tuesday,
with a similar setup expected around the terminals Tuesday
afternoon. This scattered shower and thunderstorm development will
return late in the period and while impacts to the terminals are
possible, confidence remains low. Winds and gusts will continue to
diminish this evening, with southerly winds increasing on Tuesday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 11, 11:08 AM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1208 PM MDT Mon Jul 11 2022

COZ058>089-093>099-121815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1208 PM MDT Mon Jul 11 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop early this
afternoon over and near the mountains, with activity spreading
across most valleys. Gusty winds, small hail, and heavy downpours
will be the main threats with this development. Later this
afternoon into this evening, expect thunderstorms to move into the
far southern I-25 corridor and far southeast plains, south of
Highway 50. Severe storms remain possible for areas near the
Colorado and New Mexico border, with wind gusts to 60 mph and
hail up to the size of half dollars still the main threats.

There will also be a risk of flash flooding this afternoon and
evening over the southern Sangre de Cristo Range and southern
Interstate 25 corridor, and areas around Walsenburg, Trinidad,
Raton Pass and La Veta as well as the Spring Burn Scar will all be
susceptible to flash flooding with any stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Abundant low level moisture will produce increased thunderstorm
chances across the entire area for Tuesday. Main thunderstorm
threats will be locally heavy rain, strong wind gusts up to 55
mph, hail up to one inch in diameter and frequent cloud to ground
lightning.

Thunderstorms are likely across the higher terrain Wednesday
through Friday, with just isolated to scattered activity expected
along the I-25 Corridor.

Similar thunderstorm activity is forecast for Saturday and
Sunday, though isolated convection will return to the far eastern
plains near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

In the hours before

Special weather statement, Jul 11, 1:29 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Mon Jul 11 2022

COZ081-112100-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
229 PM MDT Mon Jul 11 2022

...A strong thunderstorm will impact portions of northwestern Teller
County through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 24 miles northwest of Colorado Springs, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Teller
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3902 10515 3896 10519 3896 10533 3907 10533
      3908 10519
TIME...MOT...LOC 2028Z 247DEG 8KT 3902 10522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CSS/Cohen
Special weather statement, Jul 11, 1:41 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT Mon Jul 11 2022

COZ071-112115-
Southern San Luis Valley CO-
241 PM MDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of southwestern Costilla
and southeastern Conejos Counties through 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Blanca to 9 miles southeast of Manassa. These storms were nearly
stationary.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Blanca and San Acacio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10587 3711 10586 3745 10553 3736 10539
      3699 10574
TIME...MOT...LOC 2041Z 134DEG 4KT 3739 10552 3707 10582

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CSS/Cohen
Special weather statement, Jul 11, 1:55 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Mon Jul 11 2022

COZ069-070-072-073-112130-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
255 PM MDT Mon Jul 11 2022

...Scattered strong thunderstorms will impact portions of
northeastern Alamosa and southeastern Saguache Counties through 330
PM MDT...

At 254 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout along portions of
northeastern Alamosa and southeastern Saguache Counties. These
storms were nearly stationary.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Hooper, Great Sand Dunes, Mosca and San Luis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3785 10551 3782 10595 3758 10588 3761 10550
TIME...MOT...LOC 2054Z 191DEG 4KT 3770 10559 3765 10584

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CSS/Cohen
Special weather statement, Jul 11, 2:05 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT Mon Jul 11 2022

COZ081-112145-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
305 PM MDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of northern Teller and
northwestern El Paso Counties through 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodland Park to Divide. Movement was
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodland Park and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3906 10500 3887 10517 3896 10526 3913 10509
      3913 10504
TIME...MOT...LOC 2104Z 321DEG 8KT 3907 10506 3894 10519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSS/Cohen
Special weather statement, Jul 11, 2:34 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
334 PM MDT Mon Jul 11 2022

COZ069-070-072-073-112215-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
334 PM MDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of northeastern Alamosa,
central Custer and southeastern Saguache Counties through 415 PM
MDT...

At 333 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crestone to near San Luis Lake. Movement was
northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crestone, Hooper, Great Sand Dunes, Mosca and San Luis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3805 10560 3757 10556 3756 10589 3778 10589
      3803 10580
TIME...MOT...LOC 2133Z 224DEG 5KT 3801 10572 3761 10572

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSS/Cohen
Special weather statement, Jul 11, 3:13 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT Mon Jul 11 2022

COZ069-070-072-073-112300-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
413 PM MDT Mon Jul 11 2022

...Strong thunderstorms will impact portions of north central Alamosa
and southeastern Saguache Counties through 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Crestone to near San Luis Lake. Movement was east at 15 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Great Sand Dunes around 420 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3802 10565 3763 10563 3764 10583 3780 10604
      3799 10580
TIME...MOT...LOC 2213Z 258DEG 12KT 3794 10571 3765 10565

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSS/Cohen

The radar

The Pueblo radar (KPUX), 136 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Huerfano

When
July 11, 3:16 PM MST to 5:16 PM MST
Where
Huerfano County, 4.77 mi SW of La Veta
Reported by
Mesonet
Coordinates
37.460, -105.070

Heavy rainfall of 1.53 inches.

Flash Flood, Fremont

When
July 11, 3:45 PM MST to 5:45 PM MST
Where
Fremont County, 2.82 mi S of Coaldale to 2.74 mi S of Coaldale
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.330, -105.740

Mud and debris flowing across Fremont County Road 40 at Dinkle Ditch.

Flash Flood, Huerfano

When
July 11, 4:26 PM MST to 6:26 PM MST
Where
Huerfano County, 4.46 mi NNE of Cuchara to 4.45 mi NNE of Cuchara
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.410, -105.070

County Highway 12 closed at mile marker 13 for water over the road.

Heavy Rain, Huerfano

When
July 11, 4:31 PM MST to 5:31 PM MST
Where
Huerfano County, 4.73 mi NE of La Veta
Reported by
Mesonet
Coordinates
37.550, -104.940

Heavy rainfall of 1.82 inches measured at Harrison Bridge near Cucharas, in one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045421, 1045419, 1045420, 1045422.